Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Las Vegas, NV

September 9, 2004Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 9, 2004, 5:16 PM PDT for Lincoln County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2004, 5:16 PM PDT (00:16 UTC)
Expired
Sep 9, 2004, 6:00 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 118 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 100019
SVRVEF
NVC017-100100-
/X.NEW.KVEF.SV.W.0004.040910T0016Z-040910T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 PM PDT THU SEP 9 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 600 PM PDT

* AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL LINCOLN COUNTY...OR ABOUT 15 MILES SOUTHWEST OF       
  BEAVER DAM STATE PARK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LINCOLN COUNTY AT 530 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3740 11434 3724 11425 3729 11391 3765 11402

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:39 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 9, 3:39 PM PDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT THU SEP 9 2004

.SYNOPSIS...AN AREA OF HIGH PRESSURE TO THE SOUTHEAST WILL
CONTINUING BRINGING MONSOONAL MOISTURE INTO THE AREA THROUGH
SATURDAY. SOUTHWEST FLOW WILL THEN BEGIN TO DRY OUT THE REGION ON
SUNDAY AS LOW PRESSURE APPROACHES THE WEST COAST.
&&

SHORT TERM...AN ACTIVE WEATHER DAY OVER MUCH OF THE SOUTHERN AND
EASTERN CWA THIS AFTERNOON IS EXPECTED TO CONTINUE INTO THE EVENING
HRS AS PLENTY OF MOISTURE AND INSTABILITY AVAILABLE. IN ADDITION...A
JET STREAK ASSOCIATED WITH AN UPPER LOW OFF THE SOUTHERN CALIFORNIA
COAST REMAINS OVER THE CENTRAL CWA THROUGH THE NIGHT PROVIDING WEAK
DYNAMICS FOR NOCTURNAL THUNDERSTORM ACTIVITY. THEREFORE...WILL ALLOW
WATCH TO RUN ITS COURSE THIS EVENING WITH THE MOISTURE AND DYNAMICS
STILL IN PLACE. SIMILAR STORY FOR THE NEXT COUPLE OF DAYS WITH
ABUNDANT MOISTURE AND INSTABILITY OVER THE SOUTHERN AND EASTERN
REGIONS OF THE FORECAST AREA. WILL HOLD OFF ON ISSUING ANY FLOOD
WATCH PRODUCT FOR THIS REGION AS OF YET DUE TO THE LACK OF UPPER
LEVEL SUPPORT AND ANY TYPE OF FOCUSING MECHANISM FRIDAY AND
SATURDAY. HOWEVER...ANY STORMS THAT DO FORM OVER THE NEXT FEW DAYS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND LOCALIZED FLASH
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL TODAY.
MODELS FORECASTING A DRYING AND SLIGHT WARMING TREND OVER THE LATTER
PART OF THE WEEKEND AS AN AREA OF LOW PRESSURE MOVES TO THE COAST
AND TURNS THE FLOW SOUTHWESTERLY.
&&

.LONG TERM...FORECAST PROCESS HAMPERED BY ACTIVE CONVECTION AND
SEVERE WEATHER THIS MORNING AND AFTERNOON. SOME DISAGREEMENT IN LONG
TERM AMONG MODELS. DGEX IS NOT A DEEP AS THE ECMWF AND GFS WITH
NEXT MAJOR TROUGH NEXT WEDNESDAY AND THURSDAY. ALSO THE ECMWF IS
FASTER BY ABOUT 24 HOURS THAN GFS IN BRINGING IT THROUGH.  UNTIL
THEN EXPECT BROAD WEAK TROUGHING TO PERSIST THROUGH TUESDAY OVER
WESTERN STATES. THIS SHOULD FINALLY SCOUR OUT THIS WEEKS MONSOON
MOISTURE. ANY MODEL SELECT FOR MID WEEK WILL HAVE NEGLIGIBLE EFFECT
ON SENSIBLE WEATHER. EXPECT MOISTURE TO STAY NORTH OF CWA WITH ONLY
CONCERN TO BE POSSIBLY BREEZY WINDS IN THE EXTENDED...WHICH I HAVE
LEFT OUT FOR NOW DUE TO TIMING AND INTENSITY UNCERTAINTIES.
&&

.AVIATION....TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR NV ZONES 21 AND
22.
.AZ...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR AZ ZONES 02...03
AND 36.
.CA...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR CA ZONES 28 AND
29.
&&

SALMEN/JACQUES

In the hours before

Local storm report, Sep 9, 1:43 PM PDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
143 PM PDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND GST     NWS LAS VEGAS           36.05N 115.19W
09/09/2004  57 MPH           CLARK              NV   NWS EMPLOYEE

            AT WFO LAS VEGAS

&&

JACQUES
Local storm report, Sep 9, 1:51 PM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 PM PDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             HENDERSON               36.03N 115.00W
09/09/2004  0.75 INCH        CLARK              NV   NWS EMPLOYEE

&&

JACQUES
Local storm report, Sep 9, 4:18 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FLASH FLOOD      13 E MOUNTAIN PASS      35.47N 115.31W
09/09/2004                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            DEBRIS AND ROCKS ON NIPTON RD NEAR MILE MARKER 177 ON I15

&&

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:52 PM PDTSevere Thunderstorm WarningVEFClark23 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.